Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Indian J Med Microbiol. 2003 Jan-Mar;21(1):6-11.

Antibiotic associated diarrhoea: infectious causes.

Author information

  • 1Department of Microbiology, Sanjay Gandhi Post graduate Institute of Medical Sciences, Lucknow - 226014, UP, India.

Abstract

Nearly 25% of antibiotic associated diarrhoeas (AAD) is caused by Clostridium difficile, making it the commonest identified and treatable pathogen. Other pathogens implicated infrequently include Clostridium perfringens, Staphylococcus aureus, Klebsiella oxytoca, Candida spp. and Salmonella spp. Most mild cases of AAD are due to non-infectious causes which include reduced break down of primary bile acids and decrease metabolism of carbohydrates, allergic or toxic effects of antibiotic on intestinal mucosa and pharmacological effect on gut motility. The antibiotics most frequently associated with C. difficile associated diarrhoea are clindamycin, cephalosporin, ampicillin and amoxicillin. Clinical presentation may vary from mild diarrhoea to severe colitis and pseudomembranous colitis associated with high morbidity and mortality. The most sensitive and specific diagnostic test for C. difficile infection is tissue culture assay for cytotoxicity of toxin B. Commercial ELISA kits are available. Though less sensitive, they are easy to perform and are rapid. Withdrawal of precipitating antibiotic is all that is needed for control of mild to moderate cases. For severe cases of AAD, oral metronidazole is the first line of treatment, and oral vancomycin is the second choice. Probiotics have been used for recurrent cases.

PMID:
17642966
[PubMed]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Medknow Publications and Media Pvt Ltd
    Loading ...
    Write to the Help Desk